A South Yorkshire man died after taking almost double the prescribed dosage of painkillers to relieve the ongoing agony caused by a serious assault.
A coroner has called for improved safety measures to prevent a repeat of the tragic circumstances, which cost 36-year-old Craig Hamilton, of Maltby, Rotherham, his life.
Mr Hamilton had been seriously assaulted in 2009, causing serious and permanent damage to his right leg.
He was prescribed the maximum recommended level of pain-reliever Tramadol, but an inquest heard he had been taking almost twice that dose on a regular basis from 2009 until his death in December 2016.
An inquest in June concluded that his death had been 'prescribed drug related'.
Nicola Mundy, senior coroner for South Yorkshire, said: "Mr Hamilton died from Tramadol toxicity after taking excess amounts with the intention of controlling the pain sufficient that he could sleep during the night before working the next day.
"He did not take excess amounts with the intention of causing any self-harm or ending his life."
She has written to Mr Hamilton's former GP practice, Manor Field Surgery, in Braithwell Road, Maltby, outlining a series of safety recommendations.
In what is known as a 'regulation 28 report', she claimed action was needed to prevent future deaths.
There were no clear procedures in place at the time of Mr Hamilton's death, she wrote, to manage patients attempting to access larger amounts of medication than prescribed.
She also called for better measures to review patients' drug regimes and investigate alternative forms of pain management, and to clearly explain the implications of attempting to exceed prescribed dosages.
The letter, which was sent on June 13 but only published on Friday, gave the surgery until August 8 to respond with details of any action taken or planned.
The Star has attempted to contact the surgery.